VDC test kit slider
VDC-Banner-new_468
Reply To: I suffer from depression. I started taking vitamin D and so instant improvement at 2000 iu but after a few days my need increased to 3000 iu & then 4000 iu now. Is my body building tolerance to it? Secondly my depression is chronic, can I take Vitamin D for a very prolonged period?

Home Forums Health Conditions I suffer from depression. I started taking vitamin D and so instant improvement at 2000 iu but after a few days my need increased to 3000 iu & then 4000 iu now. Is my body building tolerance to it? Secondly my depression is chronic, can I take Vitamin D for a very prolonged period? Reply To: I suffer from depression. I started taking vitamin D and so instant improvement at 2000 iu but after a few days my need increased to 3000 iu & then 4000 iu now. Is my body building tolerance to it? Secondly my depression is chronic, can I take Vitamin D for a very prolonged period?

 IAW on

At this point I do want you to know I am not a doctor or scientist. When you originally said “I have stopped taking antipsychotic – Risperidone 0.5 mg, given to me for depression”, I was a little anxious. Since you had already stopped it, I did not comment on this. What you will have to understand is I cannot comment on the other drugs (stopping) them because I am not comfortable doing so. I do understand that you are probably not getting much help from your doctor. If someone tells me they are taking an antidepressant I try and warn them of the following if it is a “Reuptake Inhibitor (SSRI)”. If the Vitamin D corrects the depression problem, then I do not know if it is possible to then end up with “serotonin syndrome”. If you do not know this is “high levels of serotonin in the body”. Symptoms include “agitation, hallucinations, fever, fast heart rate, overactive reflexes, nausea, vomiting, diarrhea, loss of coordination, and fainting”. As you can see agitation and nausea are on the list. So do they belong to the lack of magnesium or serotonin syndrome?
Sometimes I have suggested that people stop the Vitamin D and take several days of magnesium and then try again. I am NOTsuggesting that you do this. You could go at this slower and take the 5000iu for several weeks to a month (I am guessing on the time frame) and then increase it later. Maybe it would lesson some of the symptoms.
Weight can factor in with how much Vitamin D a person needs also. So although 10,000iu is not really a big amount, it can be for some people.
Your levels should increase within two months. Please do not equate the level with feeling well that could be two different things and we will have to wait and see. For example if you took 10,000 for two months, retested and now had a level of 70ng/ml but you still felt slightly depressed, I might suggest trying a little more Vitamin D to see if it helps or not.
One person said they absolutely needed the supplemental Vitamin K to make the D work for their depression. So take the co-factors listed at the link dated May 5th seriously, in your diet or in supplements.
What I meant about the magnesium is this. For years and years you have been “D” deficient. Now you have given yourself a reasonable amount and now your body can do all sorts of good things with it. BUT it does need those co-factors so “my thoughts” are it may cause a “temporary shortage” or a “short term” increased need. After things “level” out maybe you will not need to take as much and still be OK. Only time will tell and this, “I think”, goes for other vitamins and minerals.
If “chattering” helps, it is OK by me!

Answered by  IAW on

Recent Discussion

Popular Questions

December 21st is DDAY. Click here to celebrate the day with us!